Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 147, NWS State College, PA

July 31, 2004Northumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 31, 2004, 3:32 PM EDT for Northumberland County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 3:32 PM EDT (19:32 UTC)
Expired
Jul 31, 2004, 4:00 PM EDT
In force
28 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Northumberland County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 311932
SVRCTP
PAC097-312000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 400 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RESLER...OR 3 MILES NORTHEAST OF
  SELINSGROVE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARNSWORTH AROUND 340 PM EDT...
  STONINGTON AND FERNDALE AROUND 345 PM EDT...
  RIVERSIDE AND SHAMOKIN AROUND 350 PM EDT...
  ELYSBURG AND KULPMONT AROUND 355 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4088 7688 4070 7682 4081 7643 4101 7671

DANGELO
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:59 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 31, 2:59 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT SAT JUL 31 2004

.SYNOPSIS...

A LINE OF SHOWERS AND THUNDERSTORMS IN A VERY MOIST AIR MASS IS
WORKING ITS WAY EASTWARD ACROSS THE STATE THIS AFTERNOON. LOCALLY
HEAVY RAIN IS POSSIBLE UNDER THIS LINE. MORE SHOWERS AND RAIN ARE
EXPECTED TONIGHT...MAINLY OVER THE CENTRAL AND EASTERN AREAS. THE
FLASH FLOOD WATCH HAS BEEN SHIFTED EASTWARD AND SOME OF THE WESTERN
COUNTIES HAVE BEEN TRIMMED OFF. PWAT VALUES IN THE GFS AND ETA ARE
FORECAST TO BE ABOVE NORMAL TONIGHT WITH LOWER PWAT AIR MOVING INTO
THE NW EARLY SUNDAY.

DRIER AIR SHOULD WORK EASTWARD ACROSSS THE STATE ON SUNDAY AND THE
CHANCE OF RAIN SHOULD BE LOW IN THE NW AND HIGHER IN THE SOUTHEAST.
MORE SUMMER-LIKE WEATHER IS EXPECTED MON-TUE AS WEAK HIGH PRESSURE
AND SOME ABOVE SLIGHTLY ABOVE NORMAL AIR WORKS IN ALOFT. THE
TROPICAL SYSTEM COULD AFFECT THE WINDS AND BRING EXTRA CLOUDS TO SE
PA.

THERE IS A FEEDBACK ERROR IN THE GFS...BUT OVERALL THE ENSEMBLES
SHOW A COOLER AIR MASS ENTERING THE REGION...MOST LIKELY ON WED. THE
LATER PART OF THE WEAK LOOKS RELATIVELY DRY WITH TEMPERATURES
RUNNING NEAR TO A TAD BELOW NORMAL. THE PWAT VALUES ARE FORECAST TO
FALL TO NORMAL LEVELS EARLY NEXT WEEK AND NOT GET ABOVE NORMAL UNTIL
AT LEAST THE WEEKEND...ANOTHER SIGN OF A POTENTIALLY DRIER WEEK
AHEAD.
&&

.AVIATION...
VARIABLE CEILINGS DROPPING TO IFR CONDITIONS IN ORGANIZED SHOWERS
AND THUNDERSTORMS. PRECIPITATION ENDING WEST TO EAST OVERNIGHT WITH
MVFR CIGS AND VSBYS DROPPING BELOW 3 MI IN DEVELOPING FOG OVRNGT.
GRDL IPVMT IN CONDS TO VFR WESTERN TAFS DURING SUN AM.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

MAIN INITIAL THREAT WILL BE THE LINE OF SHOWERS AND THUNDERSTORMS
MOVING OVER EAST-CENTRAL PA THIS AFTERNOON. LOCALLY HEAVY RAINS AND
A FEW EMBEDED STRONG TO SEVERE THUNDERTORMS ARE POSSIBLE. CHANCE OF
RAIN SHOULD DECREASE IN THE NORTHWEST THIS EVENING.  THE FLASH FLOOD
WATCH WAS DROPPED FOR THOSE AREAS...BUT EXTENDED FARTHER EAST WITH
THE LINE.

SUNDAY WILL SEE A DRYING OUT FROM WEST TO EAST. STILL LEFT CHANCE OF
RAIN IN SE. TEMPS SHOULD BE NEAR NORMAL WITH UPPER 70S NW TO MID 80S
IN SE.  MOST LOCATIONS SHOULD SEE SOME SUNSHINE ON SUNDAY TO HELP
BEGIN THE DRYING PROCESS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
DRYING CONTINUES ON SUNDAY INTO MONDAY WITH STEADY INCREASE IN
THICKNESS AND 850 HPA TEMPS. MONDAY SHOULD BE A WARM DAY BUT
COMFORTABLE HUMIDITY.  MOST LOCATIONS WILL APPROACH OR TOP 80F.
TUESDAY MAY BE ONE OF THE WARMER DAYS IN AWHILE...TEMPERATURES COULD
APPROACH 90F IN THE SOUTHEAST AND 80S ELSEWHERE. WED..THE ABOVE
NORMAL TEMPS ALOFT SHOULD BEGIN TO BREAK DOWN AND A COOLING TREND IS
LIKELY. THE CMCENS SUGGESTS MOST OF CENTRAL AND SOUTHERN PA COULD
GET IN ANOTHER HOT DAY. MOST NCEP ENS MEMBERS SUGGEST COOLING TREND
BEGINS...MOST LIKELY IN NW.  KEPT IT WILL INTO 80S IN SE BUT COOLED
NORTHERN ZONES TO REFLECT THE UNCERTAINTY BUT TREND TOWARD COOLING
WED OR THU BASED ON ENSEMBLE SYSTEM EMPLOYED.

THE HEIGHTS...THICKNESS...AND 850 TEMPS ARE FORECAST TO GO SLIGHTLY
TO ABOUT 1SD BELOW NORMAL THU-SAT. EVEN THE ENSEMBLES SHOW THIS AND
SHOW ANOMALOUS NORTHWESTERLY WINDS AT 850. SOME OF THIS COULD BE DUE
TO THE LOW BEING TOO DEEP IN MOST MEMBERS. SO THE COLD COULD BE A
BIT OVERDONE. LEANED TOWARD THE NOT AS COLD ENSEMBLE MOS THU-SAT BUT
STILL PROVIDES TEMPS IN THE NORMAL TO SLIGHTLY BELOW NORMAL
RANGE...AND FOR A CHANGE...POPS IN THE BELOW NORMAL RANGE. THE LATER
LOOKS GOOD BASED ON CMCENS PWAT FORECASTS NEXT WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES
PAZ012-017>019-024>028-033>037-045-046-049>053-056>058-063 THROUGH
SUNDAY MORNING.
&&

SYNOPSIS...GRUMM
AVIATION...BUDD
SHORT TERM/LONG TERM...GRUMM
Hazardous weather outlook, Jul 31, 5:09 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 AM EDT SAT JUL 31 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010905-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
509 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN AND THUNDERSTORMS MAY CAUSE FLASH FLOODING ACROSS CENTRAL
AND NORTH CENTRAL PENNSYLVANIA TODAY AND TONIGHT. GENERAL RAINFALL
WILL BE ONE TO ONE AND ONE HALF INCHES...BUT THUNDERSTORMS WITH
HEAVY RAIN WILL PRODUCE LOCALLY HIGHER AMOUNTS.

HEAVY RAIN WILL MOVE OUT OF THE AREA BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 31, 2:22 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT SAT JUL 31 2004

PAZ036-311900-
FRANKLIN-
222 PM EDT SAT JUL 31 2004

...A STRONG THUNDERSTORM WILL AFFECT WESTERN AND NORTHERN FRANKLIN
COUNTY...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BREEZEWOOD ON TUSCARORA
MOUNTAIN...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR
MERCERSBURG AROUND 235 PM...FORT LOUDON AROUND 250 PM AND ST. THOMAS
AROUND 300 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO
Local storm report, Jul 31, 3:16 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     ST. THOMAS              39.94N 77.74W
07/31/2004                   FRANKLIN           PA   LAW ENFORCEMENT

            TREES DOWN WEST OF CHAMBERSBURG

&&

MMD
Special weather statement, Jul 31, 3:20 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT JUL 31 2004

PAZ050-052-311945-
NORTHUMBERLAND-SNYDER-
320 PM EDT SAT JUL 31 2004

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SNYDER AND SOUTHERN
NORTHUMBERLAND COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 7 MILES WEST OF SELINSGROVE...MOVING
EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR HERNDON...HUMMELS
WHARF...AND SHAMOKIN DAM AROUND 325 PM...RESLER AND SUNBURY AROUND
330 PM...REBUCK AND URBAN AROUND 335 PM...TREVORTON AND STONINGTON
AROUND 340 PM AND FARNSWORTH AROUND 345 PM.

A WIND GUST TO 50 MPH IS POSSIBLE WITH THIS STORM LINE.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:45 PM EDTSevere Thunderstorm WarningCTPFranklin45 min
Jul 31, 3:26 PM EDTSevere Thunderstorm WarningCTPCumberland64 min
Jul 31, 4:49 PM EDTFlash Flood WarningCTPLycoming, Sullivan6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.